Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 191, NWS Louisville, KY

July 22, 2002Logan County, Simpson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 22, 2002, 1:07 PM CDT for Logan County, Simpson County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2002, 1:07 PM CDT (18:07 UTC)
Expired
Jul 22, 2002, 1:35 PM CDT
In force
28 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Logan County, KY, Simpson County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2883 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2883 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

084 
WUUS53 KLMK 221807
SVRSDF
KYC141-213-221835-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
105 PM CDT MON JUL 22 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LOGAN COUNTY IN SOUTH CENTRAL KENTUCKY  
  WESTERN SIMPSON COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 135 PM CDT

* AT 101 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CORINTH...OR ABOUT 24 MILES SOUTHWEST OF
  BOWLING GREEN...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PRICES MILL AROUND 115 PM CDT
  PROVIDENCE AROUND 125 PM CDT
  FRANKLIN 130 PM CDT

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3687 8682 3671 8690 3656 8650 3677 8639

STUREY/SMALLCOMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 12:43 PM CDT, 24 minutes earlier.

Area forecast discussion, Jul 22, 12:43 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
143 PM EDT MON JUL 22 2002

OK SO JUST MAYBE I WONT HAVE TO H2O THE LAWN IF THIS FCST PANS OUT.
SCT TS DEVELOPING WITHIN 310K UPGLIDE AND SFC MASS CONVERGENCE
REGIME COLOCATED WITH PWATS AOA 2 AND LIS EVEN DOWN TO -9C.
SYNOPTIC PICTURE SHOWS STRONG MID-LEVEL WAVE ROTATING THRU SRN
CANADA, PUSHING SFC TROF NOW OVER MID-MS RIVER VALLEY EVER SO SLOWLY
TO THE SE. PER 12Z LMK-MM5 THESE CURR STORMS SHOULD LAST INTO EARLY
EVENING, BEFORE BEING SUBDUED BY COMBINATION OF DAYTIME HEATING
LOSS, SOME PRE-FRONTAL SUBSIDENCE, AND SLIGHT DRYING OF PWATS (NOT
TO DEATH VALLEY LEVELS, BUT BELOW 2).

IN ASSOC WITH DECENT 700-500MB L/RS, A GOOD BET TS WILL DEVELOP
ALONG SFC TROF THRU EVENING, AS IT PUSHES SEWD TOWARDS CWA IN
RESPONSE TO FORCING FROM SRN CANADA WAVE. BOTH META/AVN DEVELOP
PERSISTENT SFC WAVE FEATURE ALONG TROF OVER SRN IL/WRN KY AFTER
MIDNIGHT, LIKELY IN RESPONSE TO CONVECTIVE DEVELOPMENT AND SECONDARY
500MB WAVE OVER SRN IA. THIS ALONG WITH DISTANCING OF SRN CANADA
WAVE FROM ATTENDANT FRONT AFTER 6Z/TUE WOULD SUGGEST A SLOWDOWN IN
SWD FRONTAL MVMT WITH TIME. HOWEVER IF TS NOT AS WIDESPREAD OVER
IL/MO THEN THIS SFC LOW FEATURE MAY NOT DEVELOP AS VIGOROUSLY, SO
FRONT MAY KEEP A STEADY SEWD PROGRESS OVERNIGHT. OVERALL, WILL GO
WITH AVN/META AND DEVELOP SFC WAVE, AND WILL KEEP LIKELY TS TOWARDS
DAWN IN SRN IND, WITH CHC TS NEAR SDF AND ELSEWHERE DRY (SAVE SCT
EVE TS). WITH SFC MOISTURE FROM AFT TS AND SOME CLOUD COVER COULD BE
A FAIRLY MUGGY NIGHT, ESPECIALLY IN THE URBAN AREAS, AS LOWS MAY
DROP ONLY INTO MIDDLE 70S.

THEN ON TUE IN RESPONSE TO WEAKENING FORCING ALOFT, SFC FRONT
BASICALLY DISINTEGRATES OVER CWA LEAVING L/V PBL FLOW OVERLAID WITH
POOL OF 850MB TDS APPROACHING 15C. BELIEVE SDF AND SRN IND AREAS
HAVE BEST SHOT FOR TS, AS BEST INGREDIENTS SET UP SHOP THERE. HEAVY
RAIN POTENTIAL SEEMS ACCEPTABLE WITH HIGH LOW-LEVEL TDS AND VERY
WEAK STEERING FLOW. OTHER LOCATIONS WILL GO WITH 50% CHC, INLINE
WITH ETA-MOS TRENDS.

LIGHT NELY SFC FLOW DEVELOPS FROM N TO S AS SFC HIGH GRAZES NERN US.
WILL PROBABLY SEE SOME ISO/SCT TS OVER MOST OF CWA TUE EVENING, THEN
MORE DIURNAL TS OVER CEN/SRN KY ON WED AS BEST 850-500MB MOISTURE
HEADS THAT WAY.

SDF...NONE.

SMALLCOMB

In the hours before

Special weather statement, Jul 22, 11:00 AM CDT, 2 hours 7 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-222200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1200 PM EDT MON JUL 22 2002

...HEAT INDICES FROM 100 TO 105 DEGREES THIS AFTERNOON...

HIGH TEMPERATURES THIS AFTERNOON WILL RANGE FROM THE LOWER TO MIDDLE
90S ACROSS SOUTHERN INDIANA AND CENTRAL KENTUCKY. WHEN COMBINED WITH
THE HUMIDITY, HEAT INDICES WILL GENERALLY RANGE FROM 100 TO 105
DEGREES WITH SOMEWHAT WORSE CONDITIONS NEAR CONCENTRATED AMOUNTS OF
CONCRETE AND ASPHALT. SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH
THE AFTERNOON, WHICH WOULD PROVIDE RELIEF TO SOME AREAS.

THE HEAT INDEX OR APPARENT TEMPERATURE IS A MEASURE OF THE EFFECT OF
HUMIDITY AND TEMPERATURE ON THE BODY. VALUES ABOVE 105 DEGREES CAN
CAUSE HEAT EXHAUSTION, SYMPTOMS OF WHICH ARE DIZZINESS AND NAUSEA.

PEOPLE WHO ARE SENSITIVE TO THE HEAT AS WELL AS THOSE WHO PLAN TO
ENGAGE IN STRENUOUS ACTIVITIES SHOULD TAKE THE NECESSARY PRECAUTIONS
OF DRINKING PLENTY OF WATER AND SEEKING FREQUENT BREAKS FROM THE
HEAT WHEN NECESSARY. IN ADDITION, GENEROUS AMOUNTS OF SUNSCREEN
SHOULD BE APPLIED AS THE ULTRAVIOLET INDEX WILL BE IN THE HIGH
CATEGORY TODAY.

XXV

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.